Back To Index Previous Article Next Article Full Text

Statistica Sinica 17(2007), 1047-1064



Jiahua Chen and J. N. K. Rao

University of British Columbia and Carleton University

Abstract: Large sample properties of statistical inferences in the context of finite populations are harder to determine than in the i.i.d. case due to their dependence jointly on the characteristics of the finite population and the sampling design employed. There have been many discussions on special inference procedures under special sampling designs in the literature. General and comprehensive results are still lacking. In this paper, we first present a surprising result on the weak law of large numbers under simple random sampling design: the sampling mean is not necessarily consistent for the population mean even if the population first absolute moment is bounded by a constant not depending on the evolving population size. Instead, a sufficient condition requires the boundedness of the $(1+\delta)$th absolute population moment for some $\delta > 0$. Based on this result, we prove asymptotic normality of a class of estimators under two-phase sampling design. We show that these estimators can typically be decomposed as a sum of two random variables such that the first one is conditionally asymptotically normal and the second one is asymptotically normal. A theoretical result is derived to combine these two conclusions to prove the asymptotic normality of the estimators.

Key words and phrases: Asymptotic normality, non-response, PPS sampling, ratio estimator, regression estimator, simple random sampling, stratified sampling, weak law of large numbers.

Back To Index Previous Article Next Article Full Text